Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 3, NWS Albuquerque, NM

February 10, 2017Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Feb 10, 2017, 6:00 PM MST for Harding County, San Miguel County, Union County, New Mexico. It took effect at Feb 11, 2017, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 10, 2017, 6:00 PM MST (01:00 UTC)
In effect from
Feb 11, 2017, 12:00 PM MST
Expired
Feb 11, 2017, 6:00 PM MST
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3858 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

248 
WWUS85 KABQ 110100
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
600 PM MST Fri Feb 10 2017

...RED FLAG WARNING IN EFFECT NOON TO 6 PM SATURDAY FOR THE 
NORTHEAST AND EAST CENTRAL PLAINS DUE TO STRONG WINDS AND LOW 
HUMIDITY...

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON FOR THE
NORTHEAST HIGHLANDS BELOW SIGNIFICANT SNOWPACK DUE TO STRONG 
WINDS AND LOW HUMIDITY...

.Strong westerly flow will continue across New Mexico Saturday 
ahead of a potent storm system developing along the west coast. 
Record high temperatures, low humidity, gusty winds, and unstable 
conditions will lead to critical fire weather conditions Saturday 
afternoon across much of the eastern plains. 

NMZ104-111400-
/O.EXP.KABQ.FW.W.0002.000000T0000Z-170211T0100Z/
/O.UPG.KABQ.FW.A.0003.170211T1900Z-170212T0100Z/
/O.NEW.KABQ.FW.W.0003.170211T1900Z-170212T0100Z/
Northeast Plains-
600 PM MST Fri Feb 10 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST SATURDAY...
...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 6 PM MST Saturday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Saturday afternoon across the Northeast 
Plains. 

* 20 FOOT WINDS...West 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...1O to 13 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ108-111400-
/O.UPG.KABQ.FW.A.0003.170211T1900Z-170212T0100Z/
/O.NEW.KABQ.FW.W.0003.170211T1900Z-170212T0100Z/
East Central Plains-
600 PM MST Fri Feb 10 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST SATURDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 6 PM MST Saturday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Saturday afternoon across the East Central 
  Plains. 

* 20 FOOT WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ103-111400-
/O.NEW.KABQ.FW.A.0004.170211T1900Z-170212T0100Z/
Northeast Highlands-
600 PM MST Fri Feb 10 2017

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON...

The National Weather Service in Albuquerque has issued a Fire
Weather Watch...which is in effect Saturday afternoon. 

* AREA AND TIMING...Saturday afternoon across the Northeast
  Highlands below significant snowpack. 

* 20 FOOT WINDS...West 20 to 30 mph with gusts near 45 mph. 

* RELATIVE HUMIDITY...10 to 15 percent. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&

$$

34
1 follow-up statement
925 
WWUS85 KABQ 111009
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
309 AM MST Sat Feb 11 2017

...RED FLAG WARNING IN EFFECT NOON TO 6 PM TODAY FOR THE 
NORTHEAST AND EAST CENTRAL PLAINS DUE TO STRONG WINDS AND LOW 
HUMIDITY...

.Strong westerly flow will continue across New Mexico today ahead
of a potent storm system developing along the west coast. Record 
high temperatures, low humidity, gusty winds, and unstable 
conditions will lead to critical fire weather conditions this
afternoon across much of the eastern plains.

NMZ103-111115-
/O.CAN.KABQ.FW.A.0004.170211T1900Z-170212T0100Z/
Northeast Highlands-
309 AM MST Sat Feb 11 2017

...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Fire Weather Watch. 

The combination of low humidity, strong winds and an unstable 
atmosphere necessary for the dangerous spread of fire will not be
present across the Northeast Highlands today.

$$

NMZ104-108-120100-
/O.CON.KABQ.FW.W.0003.170211T1900Z-170212T0100Z/
Northeast Plains-East Central Plains-
309 AM MST Sat Feb 11 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MST
THIS EVENING...

* AREA AND TIMING...Northeast and East Central Plains this
  afternoon and early evening.

* 20 FOOT WINDS...West to southwest 20 to 30 mph with gusts up to
  40 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Feb 10, 4:27 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Feb 10, 4:27 PM MST, 1 hour 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
427 PM MST Fri Feb 10 2017

.AVIATION...
00Z TAF CYCLE
Gusts near 30kt across portions of NM will diminish after sunset,
except across the Sangre de Cristo Mtns where winds will increase
through the overnight period. Gusts near 45kt will be possible in
this area and mountain waves are possible. Winds across lower
elevations will ramp back up again Saturday morning. Gusts between 30
and 40kt will be likely east of the central mountain chain, with
lesser winds across the west. Otherwise, clouds across northwest NM
will become thicker and lower through Saturday.

34

&&

.PREV DISCUSSION...329 PM MST Fri Feb 10 2017...
.SYNOPSIS...
Big changes on the way. Dry and unseasonably warm conditions today
and Saturday will be replaced by dramatically colder temperatures,
strong winds and widespread precipitation starting Saturday night
and continuing into Tuesday.

&&

.DISCUSSION...
Record warmth at numerous locations today with a good amount of
sunshine and gusty winds. Mild tonight with increasing high clouds
in the northwest and strong winds developing over the Sangre de
Cristo mountains. Another exceptionally warm day Saturday, but not
as extreme as today. The strong winds will expand into the far
northeast.

A powerful back door cold front will blast south into eastern NM
Saturday night and rush west through the central mountain gaps into
the Rio Grande Valley later Saturday night through Sunday morning.
Wind gusts could exceed 60 mph at ABQ. Dramatically colder air will
follow behind the front, with highs around 40 degrees lower on the
far eastern plains Sunday and around 20 degrees lower from the
central valleys to the Continental Divide. Rain will begin in the
northwest Saturday afternoon. Precipitation will expand east Saturday
night and south on Sunday, with widespread precipitation Sunday
night through Monday night. Snow will fall in the mountains, with
rain in the valleys and plains mixing with or turning to all snow
starting Sunday night. Significant accumulations are possible with
around 1 foot of snow in many mountain locations. Details are still
fuzzy with this storm as models have different timings and tracks, so
stay tuned.

Drier and milder air will return for the middle of next week. 40

&&

.FIRE WEATHER...
Fire weather concerns/Red Flag conditions will persist across the NE
Plains today...entire eastern plains Sat as the dry, warm, and windy
pattern continues. Highs will continue to be 25-35 degrees above Feb
norms followed by low RH values/overnight recoveries. Vent rates
will continue to be a mixed bag today before improving to excellent
ratings central and east Sat. The strongest winds will be felt
across the Sangre De Cristos tonight-Sat night...expanding to
portions of the east central plains Sat aftn.

The big major turn around will occur late Sat into early Sunday as
the upper low dives across central Arizona. A potent back door cold
front will push southwest across the state...plummeting temperatures
20-40 degrees below normal Sun-Mon and developing strong advisory
level/high wind warning gap winds along the central mtns/central
valleys Sun morning through Sun evening. Wetting precipitation
chances will increase north and west Sun before becoming widespread
Mon as the upper low centers itself over northern Old Mexico. With
the back door cold front already bringing colder air southward...
moisture associated with upper low will usher north and west helping
expand wetting precipitation coverage. Most mountainous areas will
favor moderate to heavy snow showers while lower elevations could
see rain and snowfall less than 2 inches.

Mon-Tues wetting precipitation coverage could vary based on location
of the upper low. GFS has the low center remaining south of NM
traveling toward TX...which precipitation will favor areas along and
south of the I-40 corridor. The ECWMF has the low center inching
above the NM/Old Mexico border traveling eastward to TX as
well...but precipitation could remain a little more widespread with
the low center a little farther north than the GFS. The question at
this point is which model will win. Meanwhile, temperatures will
remain below normal through late Tues before they rebound Wed toward
the end of the week after passage of the upper low. Upper level
ridging will once again build over the region with a ridge axis over
NM Fri. 32

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Saturday afternoon for the following zones...
NMZ104-108.

Red Flag Warning until 6 PM MST this evening for the following
zones... NMZ104.

Wind Advisory from 11 AM to 5 PM MST Saturday for the following
zones... NMZ527>532.

Wind Advisory until 5 PM MST Saturday for the following zones...
NMZ513>515.

&&
Hazardous weather outlook, Feb 10, 4:24 AM MST, 13 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
424 AM MST Fri Feb 10 2017

NMZ501>540-111300-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
424 AM MST Fri Feb 10 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Pacific storm system is forecast to combine with a strong backdoor
cold front, bringing widespread low elevation rain and mountain snow
to much of the region Sunday night through Monday night. Much colder
temperatures along with strong east and northeast winds will
accompany the front. Strong east canyon winds will develop in the Rio
Grande valley Sunday morning with gusts to 45 mph possible.
Improving conditions are anticipated Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

33

In the hours before

Special weather statement, Feb 10, 3:35 PM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
335 PM MST Fri Feb 10 2017

NMZ501>540-111200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
335 PM MST Fri Feb 10 2017

...A BREWING WINTER STORM TO IMPACT NORTHERN AND CENTRAL NEW
MEXICO LATE THIS WEEKEND INTO EARLY NEXT WEEK...

The combination of a strong backdoor cold front and a deepening
Pacific storm system will bring much colder temperatures, strong
winds and increasing chances for precipitation beginning late
Saturday, peaking Sunday night through Monday night, then
diminishing Tuesday.

The backdoor cold front will plow south and west through New
Mexico Saturday night, with cold air moving in behind it providing
quite the contrast from today's and Saturday's unusually warm
conditions. Strong east canyon winds are expected behind the cold
front at favored locations in the Rio Grande and Upper Tularosa
Valleys. Initially, mountain snow and valley rain is forecast, but
snow levels will gradually fall Sunday night into Monday to
include the Albuquerque and Santa Fe Metros. Significant snow
accumulation is possible from late Saturday night through Monday
night in the mountains and across the highlands adjacent to the
Central Mountain Chain. Some sleet may mix with the rain and snow
in Curry, Roosevelt and eastern Chaves Counties.

Monitor NOAA weather radio, weather.gov/abq or your local media
for the latest updates and potential watches, advisories or
warnings due to these changing and challenging weather conditions.
For the latest New Mexico road conditions call 511 or visit
nmroads.com.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 6:00 PM MSTFire Weather WatchABQ9 hr
Feb 11, 3:09 AM MSTHigh Wind WatchABQ14 hr
Feb 11, 2:30 PM MSTWind AdvisoryABQ15 hr
Feb 11, 2:58 PM MSTWinter Storm WatchABQ12 hr
Feb 11, 4:49 PM MSTHigh Wind WarningABQ24 hr

Nearby

Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.